Winter Weather, Genesee
- When
- April 7, 5:30 PM EST to 6:30 PM EST
- Where
- Genesee forecast zone
- Reported by
- Newspaper
- Coordinates
- 43.022, -83.707 (the zone’s center; the record gives no point)
A late season blast of Arctic air led to a few lake effect snow squalls that caused a multi-car accident in the Fenton area and several rollover accidents in the Ann Arbor area on the night before Easter. All of the accidents occurred around 1800 EST when intense snow squalls briefly resulted in near whiteout conditions.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A late season blast of Arctic air led to a few lake effect snow squalls that caused a multi-car accident in the Fenton area and several rollover accidents in the Ann Arbor area on the night before Easter. All of the accidents occurred around 1800 EST when intense snow squalls briefly resulted in near whiteout conditions. Temperatures were in the 20s and roads were reportedly very icy. At least 25 vehicles crashed on US 23 in the Fenton area. The police locked down both lanes of the expressway for 3 hours, from Owen Road to Thompson Road. In northeast Ann Arbor, at least six vehicles flipped over during an intense snow squall. No serious injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Apr 7, 2:40 PM EST, 2 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 340 PM EDT SAT APR 7 2007 .SHORT TERM...TONIGHT AND SUNDAY NUMEROUS SNOW SHOWERS EXPECTED TO CONTINUE INTO THE EARLY EVENING HOURS. COMBINATION OF DIURNAL INSTABILITY AND UPPER WAVE OVER LAKE HURON DIVING SOUTH OVER THE REGION...WILL CONTINUE TO FUEL WIDESPREAD SNOW SHOWER ACTIVITY THOUGH AROUND 02-03Z. UPPER WAVE WILL THEN BEGIN TO SLIDE EAST OF THE REGION...HOWEVER DEEP CYCLONIC FLOW TO REMAIN OVER THE REGION OVERNIGHT...ALONG WITH LITTLE MODERATION OF 850 MB TEMPERATURES...WHICH IS A RESULT OF THE VERY SLOW MOVEMENT OF LOW PRESSURE SYSTEM OVER QUEBEC AND RAPID CYCLOGENESIS TAKING PLACE ALONG THE NORTHERN ATLANTIC SEABOARD. SO SCATTERED SNOW SHOWERS TO CONTINUE OVERNIGHT...ACCUMULATIONS WILL BE LESS THAN AN INCH THOUGH AS BOTH SYNOPTIC AND DIURNAL SUPPORT DIMINISH. MODELS INDICATING GRADUAL WEAKENING OF CYCLONIC FLOW ON SUNDAY...IN FACT 300 MB FLOW ACTUALLY BECOMES CONFLUENT DURING THE AFTERNOON. HOWEVER LOW LEVEL LAPSE RATES STILL VERY STEEP...SO ANTICIPATE LIGHT SNOW SHOWERS TO REDEVELOP BY 15Z...THEN DIMINISH DURING THE LATE AFTERNOON. WILL MAINTAIN SCATTERED POPS THROUGH THE DAY AS 850 MB TEMPERATURES ONLY WARM TO AROUND -12C. NORTHWEST TO WEST FLOW THROUGH THE SHORT TERM PERIOD WILL KEEP HEAVIER LAKE EFFECT SNOW SHOWERS OFF SHORE...SO ACCUMULATIONS FOR THE TIP OF THE THUMB SHOULD BE HELD DOWN TO JUST AN INCH OR TWO AS WELL. MAY SEE A BRIEF FLARE UP EARLY THIS EVENING AS WINDS BECOME A LITTLE MORE NORTHERLY AS INTERACTION WITH UPPER WAVE TIGHTENS UP SURFACE TROUGH AXIS. && .LONG TERM...SUNDAY NIGHT THROUGH SATURDAY BUILDING SHORTWAVE RIDGING AND INCREASING SURFACE PRESSURE SHOULD FOR THE MOST PART SHUTDOWN THE LAKE EFFECT SNOW FACTORY THAT HAS SET UP SHOP ACROSS MICHIGAN FOR MUCH OF THIS PAST WEEK. THE GRADUAL WARMING OF TEMPERATURES AT 850MB WILL STILL ALLOW FOR SCATTERED FLURRIES THOUGH SUNDAY NIGHT AND MONDAY. CLOUD COVER WILL REMAIN ABUNDANT WITH DEEPER MOISTURE HANGING ON ACROSS THE NORTHERN GREAT LAKES...THE ONLY EXCEPTION BEING TUESDAY MORNING WHEN SUNNY SKIES MAY BEGIN THE DAY. A COUPLE OF DEGREES WERE NOT ONLY TAKEN OFF FOR MAXIMUM TEMPERATURES MONDAY AFTERNOON BUT ALSO THE LOWS FOR MONDAY AND TUESDAY MORNINGS. GENERAL NORTHWEST FLOW WILL PREVAIL UNTIL MIDDAY TUESDAY...SO SURFACE TRAJECTORIES OFF OF RECENT SNOWPACK TO OUR NORTH AND WEST WILL KEEP READINGS COOL. MODELS CONTINUE TO ADVERTISE SIGNIFICANT SYSTEM AFFECTING THE UPPER MIDWEST MID WEEK...WITH ONSET IN THIS AREA APPEARING TO BE LATE TUESDAY. THERE IS GOOD CONSENSUS AMONG THE 12UTC MEDIUM RANGE SUITE THAT STRONG LEE OF THE ROCKIES CYCLOGENESIS WILL COMMENCE MONDAY NIGHT OVER SOUTHEASTERN WYOMING/NORTHEASTERN COLORADO. THE SURFACE LOW WILL INITIALLY DIG INTO KANSAS AND MISSOURI TUESDAY BEFORE LIFTING. THE EXACT TRACK HEADING INTO TUESDAY EVENING REMAINS MUDDLED WITH MODELS DISAGREEING ON THE EXACT SURFACE LOW AND ASSOCIATED INCREASED MOISTURE POSITIONING. THE CYCLONE TRACK WILL BE EXTREMELY IMPORTANT AS IT WILL CERTAINLY DICTATE PRECIPITATION TYPE. SOUTHEASTERN MICHIGAN CONTINUES TO BE THE PARTICULAR AREA WITH THE HIGHEST UNCERTAINTY TO PRECIPITATION TYPE. THE ACTIVE PATTERN RESULTS FROM A STRONG NORTHERN PACIFIC JET STREAM MAKING LANDFALL EARLY THIS UPCOMING WEEK. UNTIL THE ENERGY IS WELL SAMPLED WITHIN THE RADIOSONDE NETWORK THERE WILL REMAIN FLUCTUATIONS IN REGARDS TO THE CYCLONE TRACK. TWO MAJOR PLAYERS WILL DETERMINE THE OUTCOME OF THIS EVENT. THE FIRST IS THE LARGE BROADSCALE TROUGH AND COLD AIR CURRENTLY CARVING OUT MOST OF THE EASTERN UNITED STATES. THE SECOND FEATURE WILL BE A ROBUST WAVE/CUTOFF LOW SETTLING INTO SOUTHEASTERN MANITOBA/SOUTHWESTERN ONTARIO BY 00UTC MONDAY. THE INTERACTION BETWEEN THE INCOMING PACIFIC AND ARCTIC SHORTWAVES WILL CAUSE THE BAROCLINIC ZONE CURRENTLY DRAPED ACROSS THE GULF COAST TO SHARPEN AND LIFT NORTHWARD. STRENGTH OF THESE WAVES AND SYNOPTIC SCALE COLD POOL WILL DETERMINE THE EXACT PLACEMENT OF THE COLD/WARM AIR INTERFACE AND RESULTANT CYCLONE TRACK AND PRECIPITATION TYPES. A LOOK AT THE 07/00UTC RUN OF THE GFS ENSEMBLE SHOWS THERE IS STILL LARGE DIFFERENCES AMONGST THE MEMBERS IN REGARD TO THE STRENGTH AND PLACEMENT OF THE EASTERN MANITOBA SHORTWAVE. ALSO...CONSIDERABLE SPREAD EXISTS WITH RESPECT TO 500MB HEIGHTS ACROSS THE CENTRAL US BEGINNING 4/11 12UTC...WHICH RESULTS FROM THE POOR HANDLING OF THE AFOREMENTIONED PHASING EVENT. AS FOR THE GFS OPERATIONAL RUNS...00 AND 06 UTC FLAVORS ACTUALLY IN VERY GOOD CONTINUITY WITH PLACEMENT AND STRENGTH. HOWEVER...ALTHOUGH THE 12UTC SIMULATION CONTINUES THE TREND OF SLOWER ONSET...IT DEPICTED A NORTHERN SOLUTION WITH A WEAKER MORE ELONGATED SURFACE LOW. THERE IS SUPPORT FOR THIS SOLUTION WITH THE LATEST GLOBAL GEM. THIS FORECAST SIDED WITH THE 00/06 GFS WHICH WAS ALREADY REFLECTED WELL IN THE INHERITED FORECAST. LATEST 12 UTC ECMWF HAS COME IN RECENTLY AND AGREES MORE WITH THE 00/06UTC SOLUTION. AS FOR SIGNIFICANT CHANGES REGARDING THE MID WEEK SYSTEM DELAYED ONSET OF PRECIPITATION TO AFTER 18UTC TUESDAY WHICH WILL MOST LIKELY NEED TO BE PUSHED BACK FURTHER. && .PREV DISCUSSION...ISSUED 1250 PM EDT SAT APR 7 2007 AVIATION... WIDESPREAD SNOW SHOWER ACTIVITY EXPECTED THROUGH 03Z. COMBINATION OF COLD UNSTABLE AIR ALOFT AND APPROACH OF ANOTHER UPPER WAVE WILL FUEL NUMEROUS SNOW SHOWERS THROUGH AROUND 03Z. AS A RESULT WIDESPREAD MVFR CONDITIONS EXPECTED...WITH OCCASIONAL IFR IN HEAVIER SNOW SHOWERS. LOSS OF DIURNAL COMPONENT AND SLOWLY WARMING 850 MB TEMPERATURES WILL ALLOW SNOW SHOWERS TO SLOWLY TAPER OFF OVERNIGHT. STILL ANTICIPATE WIDESPREAD MVFR CONDITIONS...WITH PATCHY VFR CONDITIONS POSSIBLE AFTER MIDNIGHT. WEAKER LOW LEVEL CYCLONIC FLOW ON SUNDAY AND CONFLUENT UPPER LEVEL FLOW DEVELOPING...AS A RESULT ONLY ANTICIPATE SCATTERED LIGHT SNOW SHOWERS 12-18Z...WITH AREAS OF VFR CONDITIONS DEVELOPING. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LAKE HURON...NONE. LAKE ST CLAIR...NONE. MI WATERS OF LAKE ERIE...SMALL CRAFT ADVISORY...UNTIL 8 PM SATURDAY. && SHORT TERM...GSS LONG TERM...CB AVIATION...GSS YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 409 PM EDT SAT APR 7 2007 MIZ047-048-053-054-060>063-068>070-075-076-082-083-082015- MIDLAND-BAY-SAGINAW-TUSCOLA-SHIAWASSEE-GENESEE-LAPEER-ST. CLAIR- LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 409 PM EDT SAT APR 7 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ACCUMULATING SNOW IS POSSIBLE DURING THE MID WEEK PERIOD AS A STORM SYSTEM TRACKS THROUGH THE NORTHERN OHIO VALLEY. THE EVENTUAL TRACK OF THIS SYSTEM WILL GREATLY IMPACT PRECIPITATION TYPE AND ANY SNOW ACCUMULATIONS. REFINEMENTS WILL BE MADE TO THE FORECAST AS CONFIDENCE INCREASES IN THE STORM TRACK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-082015- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI- 409 PM EDT SAT APR 7 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN WATERS OF LAKE ERIE AND LAKE HURON. .DAY ONE...THIS AFTERNOON AND TONIGHT A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE MICHIGAN WATERS OF LAKE ERIE THROUGH THIS EVENING. PLEASE SEE THE LATEST NEARSHORE FORECAST /NSHDTX/ FOR DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A GALE WARNING MAY BE NEEDED FOR THE OPEN WATERS OF LAKE HURON WITH SMALL CRAFT ADVISORIES NEEDED FOR LAKE ST CLAIR AND ALL NEARSHORE WATERS ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. MIZ049-055-082015- HURON-SANILAC- 409 PM EDT SAT APR 7 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT NUMEROUS SNOW SHOWERS WILL CONTINUE INTO THE OVERNIGHT HOURS. A WEAK TROUGH DROPPING INTO SOUTHEASTERN MICHIGAN FROM THE NORTH WILL ALLOW FOR A SLIGHT MORE NORTHERLY WIND FETCH ACROSS THE THUMB REGION. THIS ACTIVITY MAY BRING A LOCALIZED ADDITIONAL INCH OF SNOW ACCUMULATION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ACCUMULATING SNOW IS POSSIBLE DURING THE MID WEEK PERIOD AS A STORM SYSTEM TRACKS THROUGH THE NORTHERN OHIO VALLEY. THE EVENTUAL TRACK OF THIS SYSTEM WILL GREATLY IMPACT PRECIPITATION TYPE AND ANY SNOW ACCUMULATIONS. REFINEMENTS WILL BE MADE TO THE FORECAST AS CONFIDENCE INCREASES IN THE STORM TRACK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT...HOWEVER SPOTTER REPORTS OF SNOW ACCUMULATION WOULD BE GREATLY APPRECIATED. CB YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
The national radar mosaic for the moment the first event began.
2 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, April 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 29978, 29979.